"Nov. 6, 2012 (Los Angeles) -- Winter can be deadly, at least when it comes to matters of the heart.
Whether you live in a place that is hot year-round, like Arizona, or in a state with cold winters, like Pennsylvania, you're more like"...
Signs and Symptoms in Adults and Children
The signs and symptoms of toxicity are generally similar to those described in the Adverse Reactions (6.1) but may be more frequent and can be more severe. Signs and symptoms of digoxin toxicity become more frequent with levels above 2 ng/mL. However, in deciding whether a patient's symptoms are due to digoxin, the clinical state together with serum electrolyte levels and thyroid function are important factors [see DOSAGE AND ADMINISTRATION].
In adults, the signs and symptoms of toxicity are similar to those described in Adverse Reactions (6) but may be more frequent and severe. The most common signs and symptoms of digoxin toxicity are nausea, vomiting, anorexia, and fatigue that occur in 30 to 70% of patients who are overdosed. Extremely high serum concentrations produce hyperkalemia especially in patients with impaired renal function. Almost every type of cardiac arrhythmia has been associated with digoxin overdose and multiple rhythm disturbances in the same patient are common. Peak cardiac effects occur 3 to 6 hours following ingestion and may persist for 24 hours or longer. Arrhythmias that are considered more characteristic of digoxin toxicity are new-onset Mobitz type 1 A-V block, accelerated junctional rhythms, non-paroxysmal atrial tachycardia with A-V block, and bi-directional ventricular tachycardia. Cardiac arrest from asystole or ventricular fibrillation is usually fatal.
Digoxin toxicity is related to serum concentration. As digoxin serum levels increase above 1.2 ng/mL, there is a potential for increase in adverse reactions. Futhermore, lower potassium levels increases the risk for adverse reactions. In adults with heart disease, clinical observations suggest that an overdose of digoxin of 10 to 15 mg results in death of half of patients. A dose above 25 mg ingested by an adult without heart disease appeared to be uniformly fatal if no Digoxin Immune Fab (DIGIBIND®, DIGIFAB®) was administered.
Among the extra-cardiac manifestations, gastrointestinal symptoms (e.g. nausea, vomiting, anorexia) are very common (up to 80% incidence) and precede cardiac manifestations in approximately half of the patients in most literature reports. Neurologic manifestations (e.g. dizziness, various CNS disturbances), fatigue, and malaise are very common. Visual manifestations may also occur with aberration in color vision (predominance of yellow green) the most frequent. Neurological and visual symptoms may persist after other signs of toxicity have resolved. In chronic toxicity, non-specific extra-cardiac symptoms, such as malaise and weakness, may predominate.
In pediatric patients, signs and symptoms of toxicity can occur during or shortly after the dose of digoxin. Frequent non-cardiac effects are similar to those observed in adults although nausea and vomiting are not seen frequently in infants and small pediatric patients. Other reported manifestations of overdose are weight loss in older age groups, failure to thrive in infants, abdominal pain caused by mesenteric artery ischemia, drowsiness, and behavioral disturbances including psychotic episodes. Arrhythmias and combinations of arrhythmias that occur in adult patients can also occur in pediatric patients although sinus tachycardia, supraventricular tachycardia, and rapid atrial fibrillation are seen less frequently in pediatric patients. Pediatric patients are more likely to develop A-V conduction disturbances, or sinus bradycardia. Any arrhythmia in a child treated with digoxin should be considered related to digoxin until otherwise ruled out. In pediatric patients aged 1 to 3 years without heart disease, clinical observations suggest that an overdose of digoxin of 6 to 10 mg would result in death of half of the patients. In the same population, a dose above 10 mg resulted in death if no Digoxin Immune Fab was administered.
If there is suspicion of toxicity, digoxin should be discontinued and the patient placed on a cardiac monitor. Contributing factors such as electrolyte abnormalities, thyroid dysfunction, and concomitant medications should be corrected [see DOSAGE AND ADMINISTRATION]. Hypokalemia should be corrected by administering potassium so that serum potassium is maintained between 4.0 and 5.5 mmol/L. Potassium is usually administered orally, but when correction of the arrhythmia is urgent and serum potassium concentration is low, potassium may be administered cautiously by the intravenous route. The electrocardiogram should be monitored for any evidence of potassium toxicity (e.g. peaking of T waves) and to observe the effect on the arrhythmia. Potassium salts should be avoided in patients with bradycardia or heart block. Symptomatic arrhythmias may be treated with Digoxin Immune Fab.
Patients who have intentionally or accidently ingested massive doses of digoxin should receive activated charcoal orally or by nasogastric tube regardless of the time since ingestion since digoxin recirculates to the intestine by enterohepatic circulation. In addition to cardiac monitoring, digoxin should be temporarily discontinued until the adverse reaction resolves. Factors that may be contributing to the adverse reactions should also be corrected [see WARNINGS AND PRECAUTIONS]. In particular, hypokalemia and hypomagnesemia should be corrected. Digoxin is not effectively removed from the body by dialysis because of its large extravascular volume of distribution. Life threatening arrhythmias (ventricular tachycardia, ventricular fibrillation, high degree A-V block, bradyarrhythma, sinus arrest) or hyperkalemia requires administration of Digoxin Immune Fab. Digoxin Immune Fab has been shown to be 80-90% effective in reversing signs and symptoms of digoxin toxicity. Bradycardia and heart block caused by digoxin are parasympathetically mediated and respond to atropine. A temporary cardiac pacemaker may also be used. Ventricular arrhythmias may respond to lidocaine or phenytoin. When a large amount of digoxin has been ingested, especially in patients with impaired renal function, hyperkalemia may be present due to release of potassium from skeletal muscle. In this case, treatment with Digoxin Immune Fab is indicated; an initial treatment with glucose and insulin may be needed if the hyperkalemia is life-threatening. Once the adverse reaction has resolved, therapy with digoxin may be reinstituted following a careful reassessment of dose.
LANOXIN is contraindicated in patients with:
- Ventricular fibrillation [see WARNINGS AND PRECAUTIONS]
- Known hypersensitivity reaction to digitalis (reactions seen include unexplained rash, swelling of the mouth, lips or throat or a difficulty in breathing)
Last reviewed on RxList: 8/29/2012
This monograph has been modified to include the generic and brand name in many instances.
Additional Lanoxin Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find out what women really need.